Kentucky, 2004

Flooding in Kentucky, February 5 to 6, 2004

February 5 to 6, 2004 · NWS RLX · 3 events in 3 counties and zones

5 to 2 inches fell in 12 to 18 hours, causing small streams to flood over roads. The water did not reach into dwellings.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2 inches fell in 12 to 18 hours, causing small streams to flood over roads. The water did not reach into dwellings. A strong rise occurred on the Little Sandy River. The river crested later on the afternoon of the 6th, about a foot below flood stage at Grayson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 5, 9:30 PM EST, 2 hours earlier.

Area forecast discussion, Feb 5, 9:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EST THU FEB 5 2004

...UPDATED...

.DISCUSSION...
930 PM EST THU FEB 5 2004

CURRENT FORECAST PACKAGE LOOKS GOOD WITH NO FORECAST CHANGES
OVERNIGHT ANTICIPATED...EXCEPT TO LET WINTER WEATHER ADVISORY FOR
BARBOUR...UPSHUR AND RANDOLPH COUNTIES EXPIRE AT 10 PM. HEAVY RAIN
EVENT AND POTENTIAL FLOODING LOOKS MORE CERTAIN FOR LATER TONIGHT
AND FRIDAY MORNING AS LOW PRESSURE MOVES UP ACROSS THE OHIO
VALLEY....WITH CURRENT FLOOD WATCH THROUGH FRIDAY IN VERY GOOD
SHAPE. FREEZING RAIN STILL HANGING TOUGH IN RALEIGH AND FAYETTE
COUNTIES WITH SIGNIFICANT ICING REPORTED...BUT THE WINTER WEATHER
ADVISORY FOR BARBOUR...UPSHUR AND RANDOLPH COUNTIES WILL BE ALLOWED
TO EXPIRE AS MOST PRECIPITATION IN THIS AREA HAS CHANGED TO RAIN.

JMV

&&

.PREVIOUS DISCUSSION...

410 PM EST THU FEB 5 2004

TONIGHT AND FRIDAY...
VERY DIFFICULT SITUATION FOR THE FIRST 6 TO 12 HOURS.  THE MESOETA
TEMPERATURE PROFILE SEEMS TO BE VERY REALISTIC AS THE PRECIP TYPE
CHANGES HAVE BEEN CORRESPONDING VERY WELL WITH IT.  HOWEVER...THE
GFS HAS DONE A BETTER JOB WITH THE QPF PATTERN.  THE WINTRY WEATHER
HAS PULLED THROUGH MOST OF THE LOWLANDS...ONLY STILL SEEING WINTRY
WEATHER AROUND CKB AND EKN...AND THOSE AREA SHOULD BE RAIN BY 7
PM...AS THE WARM AIR CONTINUES TO SURGE NORTHWARD.  THEREFORE...WILL
CANCEL THE WINTER WX ADVISORY FOR ALL BUT UPSHUR BARBOUR AND
RANDOLPH COUNTIES.

EAST OF THE MOUNTAINS HOWEVER...THE COLD AIR REMAINS ENTRENCHED AND
WITH THE SOUTHEAST FLOW CONTINUING...THE SUBFREEZING TEMPERATURES
SHOULD CONTINUE IN EASTERN PORTIONS OF RALEIGH COUNTY NORTHWARD
THROUGH POCAHONTAS COUNTY.  THUS HAVE GONE WITH A WINTER STORM
WARNING NOW FOR RALEIGH AND FAYETTE THROUGH 1 AM AND THROUGH 7 AM IN
POCAHONTAS.  THE WARM AIR SHOULD EVENTUALLY COME IN AND GET
TEMPERATURES ABOVE FREEZING...BUT IT IS GOING TO TAKE A WHILE LONGER.

THE OTHER BIG PLAYER IS THE RAINFALL AMOUNTS.  THE INVERTED TROUGH
HAS SET UP ACROSS FROM WESTERN TENN RIGHT UP TOWARD THE OHIO RIVER.
THE HEAVY RAIN IS SETTING UP JUST NORTH OF THE TROUGH AS THE 850 JET
CONTINUE TO PUSH WARM MOIST AIR NORTHWARD. 6 HOUR RAIN FALL AMOUNT
ACROSS TN AND KY HAVE BEEN BETWEEN AND 1 AND 2 INCHES.  WOULD EXPECT
THESE TYPE OF AMOUNTS TO CONTINUE AS THE SYSTEM PUSHES NORTHWARD
RIDING RIGHT ALONG THE INVERTED TROUGH.  WITH THE AXIS PUSHING RIGHT
ACROSS THE REGION TONIGHT...HEAVY RAIN IS EXPECTED AND FLOODING IS
DEFINITELY A DISTINCT POSSIBILITY.  THE FLOOD WATCH REMAIN IN EFFECT
FOR TONIGHT AND TOMORROW.

THE HEAVIEST RAIN SHOULD BE EXITING THE REGION COME MORNING.  THE
MODELS ARE HAVING A DIFFERENCE OF OPINION AS FAR AS HOW FAST WE
CLEAR OUT.  THE GFS IS MUCH FAST...WHILE THE ETA IS MUCH STRONGER
WITH A WAVE ON THE FRONT AND SLOWER.  THE CANADIAN SHOWS THE
BOUNDARY STILL WEST OF THE AREA AT 12Z.  SO HAVE GONE WITH THE
SLOWER SOLUTION...BUT HAVE NOT BOUGHT THE STRENGTH OF THE ETA WAVE.
THUS HAVE HELD TO THE HIGH POPS EARLY AND THEN DECREASING DURING THE
DAY.

FOR TEMPERATURES...EXPECT RISING NUMBERS OVERNIGHT SO THE TEMPS
RIGHT AROUND 7 PM SHOULD BE THE LOWS.  HAVE GONE COOLER THAN THE
GUIDANCE.  FOR TOMORROW...WITH THE WARM AIR IN PLACE...NOT CONFIDENT
THAT WE WILL SEE READINGS AS HIGH AS THE GUIDANCE SUGGEST...BUT AT
THIS POINT...HAVE KEEP THE CURRENT FCST WHICH WAS NEAR THE MAV/FWC
NUMBERS.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
SURFACE LOW MOVING UP INTO LAKE ERIE REGION BY 00Z SATURDAY WEAKENS
AS COASTAL LOW BEGINS TO TAKE OVER AND FRONT IS EAST OF MOUNTAINS.
WILL CONTINUE CHANCE POPS WITH STRONG JET RIDING UP THE MOUNTAINS
AND PLENTY OF LOW LEVEL MOISTURE STILL AROUND. RAIN SHOWERS WILL BE
TURNING TO SNOW SHOWERS AS COLD AIR ADVECTION COMMENCES BEHIND FRONT
AND SHORTWAVE PASS OVER THE REGION.  KEEPING CHANCE POPS THROUGH
SATURDAY NIGHT WITH CONTINUED WEAK COLD AIR ADVECTION AS THE FINAL
SHORTWAVE PASSES BY AROUND 12Z SUNDAY.  LIGHT ACCUMULATIONS EXPECTED
WITH GENERALLY LESS THAN AN INCH ACROSS LOWLANDS THROUGHOUT TIME
FRAME WITH UP TO 2 IN THE NORTHERN MOUNTAINS.  TEMPS REMAINING BELOW
NORMAL THROUGH PERIOD WITH LOW HEIGHTS AND SERIES OF SHORTWAVES.

MONDAY THROUGH THURSDAY...
THIS FORECAST PERIOD WILL BEGIN WITH THE REGION BETWEEN HIGH
PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST.  AS A RESULT...
DRY AND SEASONABLE CONDITIONS ARE EXPECTED.  HOWEVER...THE DRY
WEATHER WILL END LATE MONDAY NIGHT AS THE LOW APPROACHES THE
REGION.  THE CHANCES FOR WET WEATHER WILL THEN CONTINUE THROUGH
THURSDAY AS SEVERAL SYSTEMS PASS BY.  THE AIRMASS WILL BE COLD
ENOUGH FOR THE PRECIPITATION TO BE IN THE FORM OF SNOW DURING THE
REMAINDER OF THE PERIOD.  HOWEVER...THE LOWER LEVELS WILL WARM
ENOUGH EACH DAY TO RESULT IN ANY PRECIPITATION MIXING WITH OR
CHANGING TO RAIN ACROSS SOUTHERN PORTIONS OF FORECAST AREA EACH
AFTERNOON.

ESS/HC/JSH

&&

.AVIATION...

700 PM EST THU FEB 5 2004

WARM FRONT WILL MOVE NORTHWARD THROUGH OUR REGION OVERNIGHT.
GENERALLY MVFR CONDITIONS EXPECTED INTO FRIDAY...DUE TO CLOUDS AND
VISIBILITY...WITH SOME POSSIBLE LIFR LATER TONIGHT AND EARLY
FRIDAY.  ANY FREEZING RAIN AT EKN AND BKW WILL TURN TO RAIN BY
AROUND MIDNIGHT AS WINDS TURN MORE SOUTHERLY AND BRING IN MILDER
AIR. PRECIPITATION BY AROUND 12Z WILL GENERALLY BECOME MORE SHOWERY
IN THE WARM SECTOR.  WEAK COLD FRONT WILL MOVE ACROSS THE STATIONS
FROM WEST TO EAST BETWEEN 16Z AND 21Z.

&&

.HYDROLOGY...

920 PM EST THU FEB 5 2004

...FLOODING POTENTIAL INCREASING ACROSS ALL OF THE REGION OVERNIGHT
INTO FRIDAY...

LATEST REPORTS AT 8 PM EST INDICATE THAT GENERALLY ONE HALF INCH OF
RAIN HAS FALLEN ACROSS THE REGION SO FAR THIS AFTERNOON AND EARLY
EVENING...APPROACHING THREE QUARTERS OF AN INCH OVER NORTHEAST
KENTUCKY AND SOUTHWESTERN WEST VIRGINIA. LATEST RADAR DATA SHOWS
SOUTHWEST TO NORTHEAST ORIENTED BAND OF PRECIPITATION HAS SET UP
ACROSS OUR REGION. THIS BAND WILL BE MAINTAINED FOR MUCH OF THE
OVERNIGHT HOURS INTO FRIDAY MORNING...WITH PERIODS OF MODERATE TO
HEAVY RAIN. COMPUTER MODELS INDICATE THAT OVERNIGHT AND FRIDAY
MORNING RAINFALL AMOUNTS MAY TOTAL 1.50 TO 2.50 INCHES ACROSS MUCH
OF THE REGION.

SIGNIFICANT SNOW PACK STILL REMAINS IN THE NORTHERN MOUNTAINS OF
WEST VIRGINIA.

THE COMBINATION OF THE HEAVY RAIN...AND ALL OF THE AVAILABLE LIQUID
IN THE SNOWPACK IN THE NORTHERN MOUNTAINS...WILL LIKELY RESULT IN
PROBLEMS WITH THE STREAMS...CREEKS AND RIVERS.  ALTHOUGH THE
GREATEST THREAT OF FLOODING WILL BE ACROSS THE NORTHERN MOUNTAINS
WITH THE MELTING SNOWPACK...MOST OTHER AREAS ACROSS OUR REGION WILL
ALSO LIKELY EXPERIENCE SOME FLOODING.

JMV

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

WINTER STORM WARNING UNTIL 400 AM FRIDAY FOR WVZ046.

WINTER STORM WARNING UNTIL 100 AM FRIDAY FOR WVZ035...WVZ036.

VA...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FRIDAY FOR ZONES
VAZ003>004.

KY...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FRIDAY FOR ZONES
KYZ101>103...KYZ105.

OH...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FRIDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

&&
Hazardous weather outlook, Feb 5, 5:04 AM EST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
504 AM EST THU FEB 5 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-051500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
504 PM EST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...
A MOISTURE LADEN LOW PRESSURE SYSTEM APPROACHING FROM THE
SOUTHWEST...WILL BRING SIGNIFICANT RAINFALL TO THE AREA LATE TODAY
THROUGH FRIDAY.  UNLIKE ITS PREDECESSORS...THIS STORM WILL BRING
MUCH MILDER AIR WITH IT...NOT TO MENTION THE ANTECEDENT COLD AIR AS
NOT AS COLD AS HAS BEEN THE CASE DURING RECENT EVENTS.

A WINTER STORM WARNING HAS BEEN ISSUED FOR FREEZING RAIN FORECAST
FOR THE DEEPER NORTHERN MOUNTAIN VALLEYS WELL INTO TONIGHT...AND A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR SOME FREEZING RAIN
ACROSS FAR NORTHERN WEST VIRGINIA...AND ON DOWN THROUGH THE CENTRAL
MOUNTAINS...THROUGH THIS EVENING.

THE BIGGER STORY WITH THIS SYSTEM...THOUGH...IS THE RAINFALL.  A
FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA FOR THE POTENTIAL
FOR ENOUGH RAINFALL TO BRING SOME STREAMS AND RIVERS OUT OF THEIR
BANKS.  IN ADDITION TO THE ONE TO PERHAPS NEARLY TWO INCHES OF
RAINFALL FORECAST FROM THIS SYSTEM...FROM LATER TODAY THROUGH
FRIDAY...THERE ARE THREE ANTECEDENT CONDITIONS WHICH MAKE OUR AREA
PARTICULARLY VULNERABLE TO FLOODING RIGHT NOW.

SNOW PACK IN THE MOUNTAINS CONTAINS 2 TO AS MUCH AS 4 INCHES LIQUID
EQUIVALENT.  THIS WILL HAVE A MAJOR HYDROLOGICAL IMPACT AS IT
MELTS.  THE SECOND IS OUR SATURATED GROUND AND ALREADY HIGH RUNNING
RIVERS FROM RECENT SYSTEMS.  THE THIRD IS THE TIME OF YEAR.
VEGETATION IS NO WHERE NEAR AS EFFECTIVE IN WINTER AS IT IS IN
SUMMER...IN ABSORBING SOME OF THE RAINFALL...AND DELAYING AND
MITIGATING ITS IMPACTS.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE RAINFALL...AS DESCRIBED ABOVE...WILL CONTINUE FRIDAY...BEFORE
THE STORM SYSTEM PULLS AWAY FROM THE AREA FRIDAY EVENING.  ANY
RIVERS THAT COME OUT OF THEIR BANKS MAY CONTINUE TO PRESENT PROBLEMS
INTO THE WEEKEND...BEFORE RECEDING BACK INTO THEIR BANKS.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Boyd

When
February 5, 11:30 PM EST to February 6, 3:00 AM EST
Where
Boyd forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Flood, Carter

When
February 5, 11:30 PM EST to February 6, 3:00 AM EST
Where
Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Flood, Lawrence

When
February 5, 11:30 PM EST to February 6, 3:00 AM EST
Where
Lawrence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382105, 5382106, 5382107.